Alert archive / West Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

June 15, 2016Mercer County, Summers County, West Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 15, 2016, 4:00 PM EDT for Mercer County, Summers County, West Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 4:00 PM EDT (20:00 UTC)
Expired
Jun 15, 2016, 5:00 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA

Counties Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WWUS81 KRNK 152000
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT WED JUN 15 2016
 
WVZ042-043-507-508-152100-
EASTERN GREENBRIER-SUMMERS-WESTERN GREENBRIER-MERCER-
400 PM EDT WED JUN 15 2016

...A AREA OF STRONG THUNDERSTORMS WILL AFFECT SUMMERS...SOUTHWESTERN
GREENBRIER AND MERCER COUNTIES...

AT 358 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR POWELLTON THROUGH SHADY SPRING TO NEAR
MULLENS... AND MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...
HINTON...
RAINELLE...
ALDERSON...
AND ATHENS. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3800 8048 3772 8061 3773 8066 3743 8086
      3735 8085 3729 8095 3727 8113 3757 8120
      3759 8109 3772 8097 3768 8088 3777 8089
      3782 8094 3787 8075 3795 8081 3799 8077
      3804 8083 3806 8080 3806 8087 3810 8088
TIME...MOT...LOC 1958Z 303DEG 22KT 3813 8128 3773 8107 3757 8132 
$$

JJM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 15, 1:55 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 15, 1:55 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
155 PM EDT WED JUN 15 2016

.SYNOPSIS...
A warm front extends from Kentucky into southwestern Virginia.
This front will move northeast and through the area this
afternoon. An upper level Low over Minnesota will move southeast
through Wisconsin and will be over the southern Great Lakes by
Thursday morning. This Low will then move southeast crossing the
Mid Atlantic states Thursday night and Friday. High pressure will
build across the region for weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1130 AM EDT Wednesday...

A warm front extends from CVG-RDU. This front will be the focus
for shower and thunderstorm development this afternoon as it
slowly lifts northeast through the forecast area. Considerable
mid-level cloudiness was noted just north of the front this
morning. These clouds are expected to thin this afternoon
allowing for some increase in solar insolation which will then
promote increasing instability and development of scattered to
numerous showers and thunderstorms.

The morning GSO/RNK soundings were not overly impressive with
respect to instability.  The PWATs were high, ranging from 1.50
to 1.70, but warming aloft, in addition to limited surface
heating will likely maintain CAPE values under 1500 j/kg. That
being said...soundings still support deep convection, just not
overly convincing of anything severe. The freezing level is 14,300
feet MSL, and with only 1500 CAPE, hail is not a threat. And, it
would take something organized in order to generate enough wind to
pose an issue.

That being said, there are some focusing mechanisms to watch with
respect to organization this afternoon and evening. The warm front
is an obvious choice. It's weak, but still a boundary that
will aid in dewpoint pooling and theta-e advection. There is also
an old MCS that has moved into western Ohio. The outflow from
this feature may become the focus for renewed activity later this
afternoon as it propagates east into West Virginia. Aside from
this boundary, the only other area to watch for potential loose
organization would be the Blue Ridge. The 4KM NAM indicates
persistent convergence along the Blue Ridge, and with just a
little heating, storms would initiate vicinity of the Blue Ridge
and move east-southeast during the mid-late afternoon.

Convection should diminish fairly quickly with the loss of
heating and especially after midnight as winds aloft become more
westerly resulting in subsidence lee of the mountains. Pending
coverage of showers today, main concern overnight would be
development of low clouds and fog. Would not be surprised to see
issues with dense fog developing overnight into early Thursday
with wet ground from late day rain...high PWATS...and light to
nearly calm winds. The question in this regard will be whether or
not the air mass can cool off enough to allow this to occur.

850mb temps still hovering near +20C today...but cloud cover and
widespread precipiation will temper readings. Look for highs
mainly in the 80s... with exception of the higher elevations where
readings should get no warmer than the 70s. It will be quite
muggy tonight/early Thursday with lows in the 60s west to lower
70s east...well above the normal values in the mid 50s to lower
60s.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 400 AM EDT WEDNESDAY...

There remains a fair bit of uncertainty in the exact evolution of
convection late in the week but the overall flavor of things seems to
be coming into focus. Believe the warm front that moves through the
region Wednesday night will stall out just to our northeast and linger
there through Thursday. This will give us a lull in the action on
Thursday as instability is slow to recover and synoptic forcing is
largely absent, so just a chance of a shower/thunderstorm mainly west
of the Blue Ridge into the Alleghany Highlands. However it appears
increasingly likely that an MCS with severe characteristics will
develop upstream in the Ohio Valley and slide in our direction along
the lingering frontal boundary Thursday night. It also appears likely
that the track of the body of the MCS will be skirting the northern
portion of our area, then the eastern portion as the convection makes a
right turn. Even with a fair degree of uncertainty, there are enough
hints in the guidance for a flanking line of convection to develop
along the southern periphery or the main MCS to justify keeping POPs in
the solid chance category extending back to cover the remainder of the
region. The moral of the story is that Thursday is not expected to
feature much coverage of showers/storms but heading into Thursday night
activity is expected to blossom upstream and have the greatest impact
in our area mainly along and north of Route 460. This timing and
location will be refined as new data becomes available so check back
for updates.

The vigorous upper level short wave helping to drive convective
activity Thursday night will still be crossing the region on Friday.
This will bring one last surge of precipitation to the region through
early Friday as the lingering frontal boundary finally crosses the area
as a cold front. This will allow high pressure over the northeast US to
build in and bring fair weather to the Appalachians and central mid
Atlantic region for the weekend. Yay!

Temperatures through the period will cool notably. Highs on
Thursday will range from the lower 90s east of the Blue Ridge to
the middle 80s west. Behind the front on Saturday we can expect
highs east of the Ridge to be in the lower 80s with generally
middle 70s to the west.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 400 AM EDT Wednesday...

Model guidance is now in relative agreement that the upper low
will remain progressive allowing for high pressure to build into
and across the forecast area for the weekend. This trend yields a
dry weekend with no rain in the forecast through Monday. A cold
front is forecast to approach the forecast area from the northwest
Tuesday, the next chance for showers.

Guidance suggests temperatures will trend upward to around normal
by Sunday and Monday...then rise slightly above normal on Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 730 am EDT Wednesday...

Scattered showers and thunderstorms will move across the mountains
this afternoon. Bluefield will be the early target, then
Blacksburg and Roanoke through the rest of the afternoon.
Currently watching a more organized line of convection moving
into WV at 1 PM. This line has its eyes on Lewisburg around 4 PM but
may weaken as light rain this morning has lowered instabilities
over the Greenbrier Valley. However, a few hours of full sunshine
could increase instabilities and this line may link up with
scattered mountain convection to produce some storm storms this
evening. We reduce the duration of TSRA to a few hours this
evening (5p-8p) with showers fading through the night. Areas
seeing rain through this evening will likely have patchy fog
through 9AM Thursday.

High confidence in cigs through the TAF valid period.
High confidence in vsbys through 06Z.
High confidence in wind direction ans speed through the TAF valid
period.
Medium confidence in TSRA potential and timing.

Extended discussion...

An area of low pressure aloft will track into the region from the
north late Thursday into Friday. A line of convection appears
likely with this feature, but the exact placement and timing of
remains somewhat unresolved. Best indication at this point is
across northern/eastern VA Thursday afternoon, then into southern
VA/northern NC Thursday evening/Thursday night. Sub-VFR conditions
may linger into Friday with stratiform precipiation behind the
upper low. By Saturday, conditions should return to VFR with good
flying conditions expected to continue into Sunday as high
pressure builds south behind the departing low.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM/RAB
SHORT TERM...MBS
LONG TERM...MBS/PM
AVIATION...RCS
Hazardous weather outlook, Jun 15, 5:39 AM EDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 AM EDT WED JUN 15 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-161100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
539 AM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA THIS
AFTERNOON. A FEW COULD BECOME STRONG TO SEVERE...WITH DAMAGING
WIND GUSTS AND LOCALLY HEAVY RAINFALL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED LATE THURSDAY INTO THURSDAY
EVENING...DRIFTING FROM NORTH TO SOUTH ACROSS THE REGION. DAMAGING
WIND GUSTS AND HEAVY RAINFALL WILL BE THE MAIN THREATS WITH THESE
THUNDERSTORMS.

FOR THE REMAINDER OF THE PERIOD...HAZARDOUS WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, Jun 15, 3:37 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT WED JUN 15 2016

VAZ007-WVZ042-152000-
TAZEWELL-MERCER-
337 PM EDT WED JUN 15 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TAZEWELL AND
WESTERN MERCER COUNTIES...

AT 335 PM EDT...A STRONG THUNDERSTORM WAS NEAR COALDALE...MOVING EAST
AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
MATOAKA...
POCAHONTAS...
BRAMWELL...
AND MONTCALM.

THIS INCLUDES MERCER COUNTY AIRPORT.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3726 8150 3725 8148 3727 8145 3727 8142
      3731 8140 3732 8137 3742 8131 3741 8129
      3742 8128 3746 8131 3747 8128 3750 8126
      3751 8121 3757 8119 3727 8113 3722 8126
      3723 8151
TIME...MOT...LOC 1935Z 267DEG 9KT 3735 8143

JJM
Special weather statement, Jun 15, 4:00 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT WED JUN 15 2016

WVZ042-043-507-508-152100-
EASTERN GREENBRIER-SUMMERS-WESTERN GREENBRIER-MERCER-
400 PM EDT WED JUN 15 2016

...A AREA OF STRONG THUNDERSTORMS WILL AFFECT SUMMERS...SOUTHWESTERN
GREENBRIER AND MERCER COUNTIES...

AT 358 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR POWELLTON THROUGH SHADY SPRING TO NEAR
MULLENS... AND MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...
HINTON...
RAINELLE...
ALDERSON...
AND ATHENS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3800 8048 3772 8061 3773 8066 3743 8086
      3735 8085 3729 8095 3727 8113 3757 8120
      3759 8109 3772 8097 3768 8088 3777 8089
      3782 8094 3787 8075 3795 8081 3799 8077
      3804 8083 3806 8080 3806 8087 3810 8088
TIME...MOT...LOC 1958Z 303DEG 22KT 3813 8128 3773 8107 3757 8132

JJM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:51 PM EDTSpecial Weather StatementRNKPulaski, City of Radford39 min
Jun 15, 5:21 PM EDTSpecial Weather StatementRNKCraig, Montgomery, City of Radford54 min
Jun 15, 5:26 PM EDTSpecial Weather StatementRNKFloyd49 min
Jun 15, 5:51 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Montgomery, Roanoke, City of Roanoke, City of Salem39 min
Jun 15, 6:06 PM EDTSpecial Weather StatementRNKCarroll, Patrick54 min
Jun 15, 6:12 PM EDTSpecial Weather StatementRNKFloyd33 min
Jun 15, 6:29 PM EDTSpecial Weather StatementRNKBedford, Franklin61 min
Jun 15, 6:47 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem3 hr
Jun 15, 7:16 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville59 min
Jun 15, 7:49 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville56 min
Jun 15, 4:23 PM EDTSpecial Weather StatementRNKSurry52 min
Jun 15, 7:31 PM EDTSpecial Weather StatementRNKRockingham29 min
Jun 15, 3:37 PM EDTSpecial Weather StatementRNKMercer23 min
Jun 15, 4:43 PM EDTSpecial Weather StatementRNKMonroe, Summers47 min
Jun 15, 5:14 PM EDTSpecial Weather StatementRNKGreenbrier46 min

Nearby

Special Weather Statements in West Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.